North Dakota, 2014Damaging Wind in North Dakota, June 28, 2014
June 28, 2014 · NWS FGF · 1 event in 1 county or zone
Wind speeds of 30 to 50 mph spread over much of eastern North Dakota during the afternoon and early evening of June 28th. A North Dakota Department of Transportation RWIS sensor south of Buxton reported a 59 mph gust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind speeds of 30 to 50 mph spread over much of eastern North Dakota during the afternoon and early evening of June 28th. A North Dakota Department of Transportation RWIS sensor south of Buxton reported a 59 mph gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 28, 11:57 AM CST, 35 minutes earlier.
Area forecast discussion, Jun 28, 11:57 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1257 PM CDT SAT JUN 28 2014
.UPDATE...
ISSUED AT 1250 PM CDT SAT JUN 28 2014
THE MAIN CHALLENGE TODAY IS HEAVY RAIN...SEVERE THREAT AND THE
POTENTIAL FOR STRONG WINDS BEHIND LOW LATER THIS
AFTERNOON/EVENING. A BAND OF CONVECTION IS DEVELOPING AND LIFTING
NORTH THROUGH THE VALLEY...WITH A MORE ORGANIZED AREA OVER THE FAR
NW DVL BASIN. MODELS ARE PROGGING WINDS TO INCREASE LATER THIS
AFTERNOON/EVENING WITH 925MB WINDS AROUND 45KT TOWARDS 00Z. THE
NAM IS MOST BULLISH AND WOULD YIELD WIND ADVISORY IN THE VALLEY
WITH GUSTS TO 40 MPH POSSIBLE. OTHER MODELS ARE NOT THAT
STRONG...SO FOR NOW WILL INCREASE WINDS IN GRIDS BUT NOT ISSUE
WIND HEADLINE. FLASH FLOOD WATCH STILL LOOKS GOOD WITH VERY HEAVY
RAIN POSSIBLE THROUGH LATE AFTERNOON WITH ANY STORM. STORMS SHOULD
MOVE FAIRLY QUICKLY THOUGH...BUT THERE COULD BE A FEW BANDS OF
STORMS THAT COULD PRODUCE HEAVY RAINFALL. THERE IS ALSO A SEVERE
THREAT WITH DEEP MOISTURE...INSTABILITY AND MORE SHEAR THAN
YESTERDAY. THE MAIN SEVERE THREAT WILL BE ALONG AND EAST OF VALLEY
WITH WIND GUSTS LIKELY THE MAIN THREAT...ALTHOUGH CAN/T RULE OUT A
TORNADO OR LARGE HAIL GIVEN THE DEEP FORCING/MOISTURE AND OTHER
SEVERE PARAMETERS.
&&
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 345 AM CDT SAT JUN 28 2014
MAIN FORECAST CHALLENGE/CONCERN WILL CONTINUE TO BE HEAVY
RAIN/SEVERE THREAT TODAY-TONIGHT. MODELS IN BETTER AGREEMENT
ALTHOUGH CONTINUE TO INITIALIZE TOO WET ACROSS THE FA. RAPID
UPDATE HIGH RES MODEL INITIALIZING GOOD WITH CURRENT CONVECTIVE
TRENDS AND WILL FOLLOW ITS TRENDS FOR POPS TODAY.
IN THE NEAR TERM WILL BE MONITORING AREA OF SHRA/ISOLD T LIFTING
NORTHWARD THROUGH WESTERN MN ON NOSE OF LOW LEVEL JET.
OF MORE CONCERN WILL BE HEAVY RAIN POTENTIAL AS MAIN WAVE LIFTS
THROUGH THE FA TODAY/THIS EVENING. DEVELOPING H7 LOW CURRENTLY
ALONG THE CENTRAL SD/NE BORDER WILL PROPAGATE NNE TODAY REACHING NE
ND BY EVENING. WITH GOOD MODEL AGREEMENT ON LOW TRACK AXIS OF HEAVY
RAIN POTENTIAL SHOULD RUN FROM CENTRAL ND THROUGH THE DVL BASIN INTO
THE NORTHERN VALLEY FROM MID/LATE AM INTO THE EVENING. FARTHER EAST
MORE UNCERTAIN BUT WILL LIKELY SEE ANOTHER ARC OF CONVECTION
LIFTING NORTH ASSOCIATED WITH E-W ORIENTED BOUNDARY FROM THE
SURFACE LOW. WITH PRECIPITABLE H2O VALUES APPROACHING 2 INCHES
HEAVY RAIN WILL BE A REAL THREAT. SO FAR THE DEVILS LAKE BASIN HAS
ESCAPED HEAVIER RAIN BUT WILL BE UNDER THE GUN TODAY. OF MORE
CONCERN WILL BE THE NORTHERN VALLEY REGION WHICH RECEIVED FROM 1-3
INCHES OF RAIN EARLIER THIS PAST EVENING. SEVERE THREAT MORE
UNCERTAIN AND WILL DEPEND ON IF WE CAN GET SOME BREAKS IN THE
CLOUD COVER FOR SURFACE HEATING. AT THIS POINT IT DOES LOOK THERE
WILL BE PLENTY OF CLOUD COVER AS SYSTEM APPROACHES. TEMPERATURES
WILL ALSO HINGE ON DEGREE OF CLOUD COVER.
STACKED LOW WILL CONTINUE TO LIFT NORTHWARD INTO MB LAKES AREA BY
LATE EVENING. BASED ON MODEL TIMING WILL NEED TO EXTEND FLASH
FLOOD WATCH TO 00Z AND DAY SHIFT CAN MONITOR TRENDS TO ADJUST IF
NECESSARY. HIGHEST CAPE VALUES SHIFT EAST OF THE FA EARLY THIS
EVENING SO WATERLOGGED EASTERN FA MAY MISS STRONGEST CONVECTION.
EXCEPT FOR ALONG THE INTERNATIONAL BORDER AREA CLOSER TO THE UPPER
LOW REMAINDER OF THE FA MAY SEE A BREAK FROM RAIN SUNDAY AS DRIER
AIR WORKS INTO THE FA. MORE CLOUDS WILL LIMIT TEMPERATURES ACROSS
THE NORTH WITH THE SOUTH SEEING SEASONAL TEMPERATURES.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 345 AM CDT SAT JUN 28 2014
UPPER LOW GETS HUNG UP IN MB INTO EARLY NEXT WEEK. SHEAR AXIS/COLD
FRONT FROM THE STACKED SYSTEM WILL SLOWLY SWING THROUGH THE FA SO
WILL NEED TO MAINTAIN SOME POPS EARLY NEXT WEEK. WILL ALSO SEE A
COOL DOWN WITH COLD POOL DROPPING INTO THE FA.
LONG WAVE PATTERN CONTINUES WITH RELATIVELY ZONAL FLOW FROM THE
PACIFIC NORTHWEST INTO THE NORTHERN PLAINS AT THE BEGINNING OF THE
PERIOD. PATTERN AMPLIFIES A BIT FOR THE REST OF THE PERIOD. MORE OF
A SPLIT FLOW DEVELOPS WITH NORTHERN STREAM OVER HUDSON BAY AND
SOUTHERN STREAM SHIFTING NORTH OVER THE NORTHERN PLAINS. THE ECMWF
IS A FASTER SOLUTION THROUGH THE PERIOD...MORE SO IN LATER PERIODS.
WILL BLEND THE ECMWF AND GFS.
ESSENTIALLY NO CHANGE TO TEMPS AND POPS FROM YESTERDAYS MODEL RUN.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1250 PM CDT SAT JUN 28 2014
CYCLONIC SYSTEM MOVING THROUGH CENTRAL ND THIS AFTERNOON INTO SRN
MANITOBA BY EARLY EVENING. MAINLY MVFR CONDS SHUD PERSIST ACROSS THE
FA THROUGH THE AFTERNOON WITH ISOLD TO SCT TSTMS AND STRONG
SOUTHEASTERLY BLAYER FLOW. AFT 00Z CAN EXPECT WIDESPREAD MVFR CIGS
AND LIGHT RAIN PERSISTING IN NORTHEAST ND WITH AREAS MVFR CIGS AND
ISOLD TSTMS EXITING NORTHWEST MN...HEADED EAST. AFT 02Z EXPECT
MAINLY VFR CIGS AND DECREASING SOUTHERLY WINDS.
&&
.HYDROLOGY...
ISSUED AT 1250 PM CDT SAT JUN 28 2014
NOT MUCH CHANGE TO RIVER FCSTS EARLIER TODAY ALTHOUGH SEVERAL REMAIN
AT OR ABOVE FIS/FS AND TEND TO OSCILLATE ABOVE AND BELOW THESE
DECISION POINTS WITH INTERVALS OF WET/DRY PERIODS. SABIN IS SUCH A
CASE NOW WHERE WE HAVE REISSUED A FLW FOR FLOODING MARGINALLY
EXCEEDING MINOR FLOOD STAGE.
ONLY IS OSLO IS STILL PEGGED AT MODERATE FLOOD STAGE AND...IN
GENERAL...EXPECTED RAINFALL WILL TEND TO SLOW THE RATE OF FALL
RATHER THAN CAUSE PRECIPITOUS RISES FOR MOST FORECAST POINTS. OF COURSE
THIS COULD CHANGE IF ISOLATED EXCESSIVE RAINFALL IS RECEIVED...WHICH
CAN ONLY BE ADDRESSED AT TIME OF ONSET.
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR EASTERN NORTH DAKOTA AS
THIS AREA IS THE LIKELIEST TARGET FOR A MORE PROLONGED PERIOD OF
MODERATE TO HEAVY RAIN...BUT IT WILL TAKE SEVERAL HOURS OR MORE
BEFORE THIS IS REALIZED.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR MNZ001>004-007-
029.
&&
UPDATE...DK
SHORT TERM...VOELKER
LONG TERM...HOPPES/VOELKER
AVIATION...GUST
HYDROLOGY...WJBHazardous weather outlook, Jun 28, 6:01 AM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT SAT JUN 28 2014
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
701 AM CDT SAT JUN 28 2014
...THREAT FOR FLOODING RAINS AND SEVERE STORMS WILL CONTINUE
TODAY...*
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF
EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BECOME BETTER ORGANIZED THROUGH THE
MORNING AND CONTINUE THIS AFTERNOON. WITH A VERY MOIST AIRMASS IN
PLACE HEAVY RAINFALL IS POSSIBLE MAINLY FROM THE VALLEY WEST. AT
THIS TIME IT LOOKS LIKE THE HEAVY RAIN AXIS WILL EXTEND FROM
CENTRAL NORTH DAKOTA THROUGH THE DEVILS LAKE BASIN INTO THE FAR
NORTHERN VALLEY REGION WITH A MORE ISOLATED POTENTIAL OVER THE
REMAINDER OF THE FLOOD WATCH AREA. RAIN AMOUNTS IN EXCESS OF 2
INCHES ARE POSSIBLE IN THE HEAVY RAIN AREAS. WITH SATURATED SOILS
HEAVY RAINFALL COULD RESULT IN RAPID RUNOFF AND FLOODING OF LOW
LYING AREAS ALONG WITH RISING STREAMS AND RIVERS. SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON BUT THIS THREAT IS
LESS CLEAR AND WILL BE DEPENDENT ON THE DEGREE OF HEATING. IF
SEVERE STORMS DO DEVELOP THE PRIMARY HAZARD WILL BE STRONG WINDS
AND ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE HEAVY RAIN POTENTIAL SHOULD END FROM SOUTH TO NORTH EARLY THIS
EVENING. ANY SEVERE STORMS WILL LIKELY PUSH EAST OF THE REGION BY
MID EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jun 28, 7:59 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
859 AM CDT SAT JUN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN MOORHEAD 46.86N 96.76W
06/28/2014 M1.61 INCH CLAY MN CO-OP OBSERVER
24 HR RAINFALL. NORTH MOORHEAD.
&&
WBARRETTLocal storm report, Jun 28, 9:32 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1032 AM CDT SAT JUN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND DMG 2 E GILBY 48.08N 97.42W
06/27/2014 GRAND FORKS ND NWS EMPLOYEE
A FEW LARGE TREE BRANCHES AND LIMBS WERE BROKEN DOWN IN
SHELTER BELTS ACROSS CENTRAL GILBY TOWNSHIP. A
THUNDERSTORM SQUALL AND ASSOCIATED DOWNBURST DUST PLUME
WAS SEEN MOVING NORTHWARD INTO THE GILBY AREA AROUND THIS
TIME.
0620 PM TSTM WND DMG GRAFTON 48.42N 97.40W
06/27/2014 WALSH ND PUBLIC
A FEW LARGE TREE BRANCHES AND LIMBS WERE BROKEN DOWN
AROUND THE GRAFTON AREA. ONE 8 INCH DIAMETER TREE LIMB
FELL ACROSS A PARKED PICKUP TRUCK. TIME APPROXIMATED
BASED ON RADAR DATA.
&&
GGUSTLocal storm report, Jun 28, 10:55 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1155 AM CDT SAT JUN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 E MAYVILLE 47.50N 97.31W
06/28/2014 M1.45 INCH TRAILL ND CO-OP OBSERVER
24 HR RAINFALL.
&&
WBARRETTSpecial weather statement, Jun 28, 11:53 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1253 PM CDT SAT JUN 28 2014
MNZ001>003-015-NDZ016-024-026>030-039-054-281900-
CASS ND-CLAY MN-EAST POLK MN-EASTERN WALSH COUNTY ND-EDDY ND-GRAND
FORKS ND-GRIGGS ND-NELSON ND-NORMAN MN-STEELE ND-TRAILL ND-WEST POLK
MN-WESTERN WALSH COUNTY ND-
1253 PM CDT SAT JUN 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK...WESTERN CLAY
AND NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHERN WALSH...
NELSON...GRAND FORKS AND EXTREME EASTERN EDDY COUNTIES IN NORTHEAST
NORTH DAKOTA...AND TRAILL...NORTHEASTERN STEELE...NORTHEASTERN GRIGGS
AND NORTHEASTERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 200 PM
CDT...
AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF DEVILS
LAKE TO BARNESVILLE...MOVING TO THE NORTHEAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS.
THE STORMS WILL BE NEAR...
GLYNDON...KLOTEN AND ANETA AROUND 100 PM CDT.
GRANDIN...ROSEVILLE AND BLANCHARD AROUND 105 PM CDT.
PORTLAND...MAYVILLE AND MAPES AROUND 110 PM CDT.
HILLSBORO...HATTON AND NORTHWOOD AROUND 115 PM CDT.
FOR MOTORISTS ON INTERSTATE 29...THE STORMS WILL BE BETWEEN...MILE
MARKERS 70 AND 145...
FOR MOTORISTS ON INTERSTATE 94...THE STORMS WILL BE BETWEEN MINNESOTA
MILE MARKER 4 AND MINNESOTA MILE MARKER 14...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4841 9798 4755 9612 4672 9655 4731 9752
4776 9856
TIME...MOT...LOC 1753Z 204DEG 46KT 4805 9877 4671 9644
DKThunderstorm Wind, Traill
- When
- June 28, 12:32 PM CST
- Where
- Traill County, 4.15 mi S of Buxton
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.540, -97.100
The wind gust was measured by a wind sensor along Interstate 29 south of Buxton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, June 28 to 30, 20141 injured · $5.4 million · 56 kt wind · 19 events
- Flooding in North Dakota, June 28 to 30, 2014$2.1 million · 7 events
- Flood and Damaging Winds in Wisconsin, June 28, 2014$181,000 · 63 kt wind · 13 events
- Flash Flooding and Damaging Winds in Missouri, June 28 to 29, 20145 injured · $31,000 · 56 kt wind · 7 events
- Lightning Strike in Michigan, June 28, 20146 injured · 1 event
- Hail and Damaging Winds in Mississippi, June 28, 2014$40,000 · 57 kt wind · 12 events
- Tornado and Damaging Winds in Oklahoma, June 28, 2014$52,000 · EF0 · 4 events
- Flash Flooding in Pennsylvania, June 28, 2014$40,000 · 4 events
- Tornado in Texas, June 28, 2014$45,000 · EF0 · 1 event
- Damaging Wind in Iowa, June 28, 2014$20,000 · 60 kt wind · 1 event
- Damaging Winds in Oklahoma, June 28, 2014$3,000 · 62 kt wind · 14 events
- Flash Flooding and Flooding in Kansas, June 28, 201461 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517953.